While many over-the-counter and prescription drugs can lead to common side effects such as dizziness, stomach upset, and sleepiness, they can also raise your risk for developing gum disease. Although the risk is real, discontinuing the medication will usually result in the reversal of gingivitis. Here are three drugs that can cause gum disease and what you can do about them:
If you have allergies, then you probably have taken a common antihistamine known as diphenhydramine. While very effective in drying up nasal secretions and quieting sneezes, diphenhydramine can cause a dry mouth.
When your salivary glands fail to produce enough saliva, infection-causing bacteria can accumulate inside your mouth. This can cause gum inflammation, bleeding, redness, and pain. If you take antihistamines and develop oral dryness, make sure you drink plenty of non-caffeinated beverages such as water throughout the day to keep your mouth hydrated so that bacteria can be washed away.
Inflammatory conditions often respond well to corticosteroids. If you have a severe lung infection, asthma, or have developed an allergic skin reaction, your doctor may have prescribed corticosteroids to help alleviate inflammation.
While very effective, these drugs can raise your blood sugar levels, and may even cause high concentrations of glucose to accumulate inside your mouth. When this happens, you may be at risk for developing an oral yeast infection and subsequent gingivitis.
Yeasts and fungi thrive in dark, moist areas of the body, especially those areas that are rich in glucose. If you take steroids, talk to your family dentist about ways to prevent an oral yeast infection. If you develop white patches in your mouth that bleed easily, you may have a fungal or yeast problem. If diagnosed, your dentist will prescribe an anti-fungal oral rinse to eliminate the infection.
People diagnosed with epilepsy or other seizure disorders are often prescribed anti-seizure drugs to help reduce the frequency and intensity of seizure activity. These drugs can cause extreme fatigue, dizziness, drowsiness, headache, and abdominal cramping, as well as an overgrowth of gum tissue.
This condition is known as gingival hyperplasia, and can cause your gum tissue to grow over your teeth, and sometimes, in-between them. Because of extreme gum inflammation, it may be difficult to effectively brush and floss your teeth, which may lead to a severe gum infection.
If you take anti-seizure drugs, your dentist may prescribe an anti-microbial mouthwash to help augment your oral hygiene routine in an attempt to eliminate the bacteria that is hiding underneath your inflamed gum tissue.
If your physician has prescribed any of the above medications and you develop gum disease, see your family dentist as soon as possible. When oral problems are recognized and treated early, complications such as soft tissue damage and dental infections are less likely to develop. Talk to local dentists to learn more about this topic.